Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS St. Louis, MO

April 10, 2017Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 10, 2017, 10:29 AM CDT for Saint Charles County, Saint Louis County, Missouri. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 10:29 AM CDT (15:29 UTC)
Expired
Apr 10, 2017, 10:55 AM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 10:30 AM CDTHAIL 12 Ne Weldon Spring, MOVIA FACEBOOK. KISKER AND HIGHWAY 94.
Apr 10, 10:35 AM CDTHAIL 0.88Saint Charles, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS53 KLSX 101529
SVRLSX
MOC183-189-101615-
/O.NEW.KLSX.SV.W.0057.170410T1529Z-170410T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1029 AM CDT MON APR 10 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern St. Charles County in east central Missouri...
  North central St. Louis County in east central Missouri...

* Until 1115 AM CDT.

* At 1029 AM CDT, a severe thunderstorm was located over Harvester,
  moving northeast at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Florissant, Maryland Heights,
  Hazelwood, Bridgeton, Dardenne Prairie, Berkeley, Black Jack,
  Weldon Spring, Cottleville, Lambert-St. Louis International
  Airport, West Alton, Portage Des Sioux, Weldon Spring Heights,
  Champ, Harvester, Orchard Farms and Kampville.

This includes Interstate 70 in Missouri between exits 217 and 231.
 
This also includes  First Missouri State Capitol Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9056 3869 9069 3875 9080 3887 9058
      3887 9054 3892 9049 3896 9042 3885 9014
TIME...MOT...LOC 1529Z 236DEG 43KT 3874 9061 

HAIL...1.00IN
WIND...<50MPH
 
$$

Byrd
1 follow-up statement
025 
WWUS53 KLSX 101555
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1055 AM CDT MON APR 10 2017

MOC183-189-101604-
/O.CAN.KLSX.SV.W.0057.000000T0000Z-170410T1615Z/
St. Charles MO-St. Louis MO-
1055 AM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CHARLES AND NORTH
CENTRAL ST. LOUIS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.  However heavy rain is 
still possible with this thunderstorm.

LAT...LON 3869 9056 3869 9069 3875 9080 3887 9058
      3887 9054 3892 9049 3896 9042 3885 9014
TIME...MOT...LOC 1552Z 236DEG 43KT 3891 9028 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 5:39 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 10, 5:39 AM CDT, 4 hours 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
539 AM CDT Mon Apr 10 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 332 AM CDT Mon Apr 10 2017

A weakening MCS will move eastward through northeast MO and west
central IL early this morning.  Additional, more scattered
convection will develop late this morning and this afternoon as an
upper level low over northwest Nebraska early this morning moves
east-northeastward into the Great Lakes region tonight and sends a
cold front southeastward through our forecast area today and
tonight. There may be isolated severe storms this afternoon across
east central and southeast MO and southwest IL as the atmosphere
destabilizes ahead of the front. High temperatures will be slightly
cooler today than the previous day due to the increased cloud cover,
albeit still well above normal. Most of the convection should shift
southeast of our forecast area by late tonight as a surface ridge
over the northern Plains builds southeastward into the region behind
the cold front. Low level cold air advection behind the cold front
along with a clearing sky and lowering surface dew points will lead
to much colder low temperatures tonight, close to seasonal normals.

GKS

.LONG TERM...  (Tuesday through Sunday)
Issued at 332 AM CDT Mon Apr 10 2017

This period will open with a rare quiet stretch of wx until
Wednesday evening.

The surface cold front should be southeast of the CWA by 12z/Tue
with high pressure dominating the remainder of Tuesday.  This high
pressure will represent the outer fringe of a Canadian airmass
centered much further to the north and therefore will only be able
to cool us to near normal for one day.

Clear skies on Tuesday night along with a light east wind should
give us the coolest night of the week with min temps in many
locations in the lower 40s.  A few favored valley areas should drop
into the 30s and this will need to be watched for any need to
mention frost, but for now, it looks like any potential will be
very isolated.

High pressure will begin losing its influence on Wednesday with
winds returning from the southeast and daytime temps creeping back
into the 70s for most locations.

From Wednesday night onward, it looks to be a more typical active
springtime pattern with the chance for showers and storms each day.

An upper level disturbance ahead of a surface front will provide the
next round of storms Wednesday night and this will continue into
Thursday as the surface front sinks into the CWA and stalls.  At
this point, there is some model spread concerning mid level flow
which will determine how long the front stalls before retreating
northward as a warm front.  The GFS lingers the front the longest
over our region (into Friday) while the EC and CMC are quick to yank
it back north by Friday morning.  Went conservative on reducing PoPs
Friday, instead leaning toward more of a hedge climo value, which is
30% this time of year.

For Friday night and Saturday, there is better agreement on a warm
sector setup for much of the CWA, and went for a brief period of dry
wx for most locations save northern MO and central IL.

The spread increases further between the CMC/EC/GFS concerning on
whether or not to bring a cold front thru the region next weekend,
with the GFS not even dropping it thru at all.  Again leaned towards
a climo PoP approach when some models were bringing the front thru
Saturday night and into early Sunday until confidence can increase.

Concerning temps, after Tuesday, southerly surface flow is expected
to prevail for virtually the remainder of the week and into next
weekend.  So a prolonged stretch of above average temps continues to
be forecast, highlighted by what should be the warmest day on
Saturday with decent consensus on the warm sector setup, with highs
reaching into the 80s again in some areas.

TES

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 522 AM CDT Mon Apr 10 2017

Cluster of showers and thunderstorms moving eastward through UIN
early this morning. Most of this activity will shift east of UIN
by 12Z Monday, and most of it will remain north of the St Louis
metro area taf locations. A cold front will move southeastward
through the taf sites today and this evening. Scattered showers
and storms will develop along and ahead of the front this
afternoon as the atmosphere destabilizes. The convection should
shift southeast of the St Louis metro area by early evening.
South-southwesterly surface winds will veer around to a
northwesterly direction tonight after the passage of the cold
front.

SPECIFICS FOR KSTL: Cluster of showers and thunderstorms moving
eastward through northeast MO and west central IL early this
morning. Most of this activity will remain north of the STL area
this morning. A cold front will move southeastward through the STL
area this afternoon and this evening. Scattered showers and
storms will develop along and ahead of the front this afternoon as
the atmosphere destabilizes. The convection should shift
southeast of the STL area by early evening. South-southwesterly
surface winds will veer around to a northwesterly direction by
late tonight after the passage of the cold front.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 10, 4:05 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CDT Mon Apr 10 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
405 AM CDT Mon Apr 10 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
early this evening for the Saint Louis metro area and areas to the
south and east as a cold front moves through. Large hail and
damaging winds are the main severe threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and early this
evening for the Saint Louis metro area and areas to the south and
east.

TES

In the hours before

Special weather statement, Apr 10, 9:55 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service St Louis MO
955 AM CDT MON APR 10 2017

MOZ060>063-101545-
St. Louis MO-St. Charles MO-Franklin MO-Warren MO-
955 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...
NORTHEASTERN FRANKLIN...WEST CENTRAL ST. LOUIS AND SOUTHEASTERN
WARREN COUNTIES UNTIL 1045 AM CDT...

At 954 AM CDT, Doppler radar was tracking a strong thunderstorm over
Washington, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'Fallon, St. Peters, Chesterfield, Wildwood, Wentzville, Lake St.
Louis, Washington, Dardenne Prairie, Weldon Spring, Cottleville, St.
Paul, Spirit of St. Louis Airport, Marthasville, New Melle, Augusta,
Weldon Spring Heights, Dutzow, Defiance and Matson.

This includes Interstate 70 in Missouri between exits 214 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3846 9107 3858 9113 3885 9072 3870 9054
TIME...MOT...LOC 1454Z 232DEG 46KT 3854 9104

Byrd
Local storm report, Apr 10, 10:02 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             1 W WASHINGTON          38.55N 91.03W
04/10/2017  E0.75 INCH       FRANKLIN           MO   TRAINED SPOTTER

            HALF INCH TO PENNY SIZE HAIL.

&&
Local storm report, Apr 10, 10:04 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             WASHINGTON              38.56N 91.01W
04/10/2017  E0.88 INCH       FRANKLIN           MO   PUBLIC

&&
Local storm report, Apr 10, 10:10 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     HAIL             1 ESE WASHINGTON        38.55N 91.00W
04/10/2017  E1.25 INCH       FRANKLIN           MO   PUBLIC

            TWITTER PICTURE.

&&

CVKING
Local storm report, Apr 10, 10:17 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1017 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     HAIL             2 WNW O'FALLON          38.80N 90.74W
04/10/2017  E0.75 INCH       ST. CHARLES        MO   PUBLIC

            SPOTTERNETWORK.

&&

CVKING
Local storm report, Apr 10, 10:27 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             2 WSW WELDON SPRING     38.70N 90.68W
04/10/2017  E1.00 INCH       ST. CHARLES        MO   NWS EMPLOYEE

            AT WFO ST. LOUIS.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:57 AM CDTSpecial Weather StatementLSXShelby48 min
Apr 10, 7:11 AM CDTSpecial Weather StatementLSXFranklin, Gasconade, Osage, Warren49 min
Apr 10, 9:55 AM CDTSpecial Weather StatementLSXSaint Charles50 min
Apr 10, 9:58 AM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren47 min
Apr 10, 5:51 PM CDTSpecial Weather StatementLSXCrawford, Washington39 min
Apr 10, 5:56 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.